Font Size
A
A
A
1
...

Drug Overdose

What Is a Drug Overdose?

Patient Comments

Overdoses of drugs or chemicals can be either accidental or intentional. Drug overdoses occur when a person takes more than the medically recommended dose of a prescription or over-the-counter drug. However, some people may be more sensitive to certain medications so that the high end of the therapeutic range of a drug may be toxic for them.

Illicit drugs, used to get high, may be taken in overdose amounts when a person's metabolism cannot detoxify the drug fast enough to avoid unintended side effects.

Exposure to chemicals, plants, and other toxic substances that can cause harm are called poisonings. The higher the dose or the longer the exposure, the worse the poisoning. Two examples are carbon monoxide poisoning and mushroom poisoning.

  • People respond differently to a drug overdose. Treatment is tailored to the individual's needs.
  • Drug overdoses can involve people of any age. It is most common in very young children (from crawling age to about 5 years) and among teenagers to those in their mid-30s.
  • In 2014, there were 47,055 drug overdose deaths in the U.S. Overdose deaths from opioids, including prescription opioids and heroin, killed more than 28,000 people that same year. More than half of those deaths were from prescription opioids.

What Causes a Drug Overdose?

The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.

  • Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than 5 years (especially 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child's reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication too.
  • Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.
Medically Reviewed by a Doctor on 11/21/2017

Must Read Articles Related to Drug Overdose

Acetaminophen Poisoning  (Tylenol)
Acetaminophen (Tylenol) Poisoning Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin Poisoning
Aspirin Poisoning Aspirin poisoning is either accidental or intentional. Symptoms of learn more >>
Barbiturate Abuse
Barbiturate Abuse Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Overdose:

Drug Overdose - Experience

What happened when you experienced a drug overdose?

Drug Overdose - Treatment

Please describe the treatment(s) you received for a drug overdose.

Drug Overdose - Symptoms

What symptoms did you experience with a drug overdose?

Overdose of Narcotics

  • Any person suspected of narcotic overdose requires immediate medical attention and must be taken to a hospital's emergency department.
  • The main physical signs of narcotic overdose are small pupils and respiratory depression (shallow breathing) that can lead to decreased oxygen in the blood, coma, and death.
  • Street methods of overdose resuscitation, such as packing the person in ice or injecting milk or saliva, do not work.

Read What Your Physician is Reading on Medscape

Injecting Drug Use »

The hypodermic syringe was invented in the mid-1800s. By the late 1800s and early 1900s in the United States, the public could purchase hypodermic needles and syringes legally, and opiates and cocaine were widely available.

Read More on Medscape Reference »


Medical Dictionary